Texas, 2005

Hail and Damaging Wind in Texas, June 16, 2005

June 16, 2005 · NWS AMA · 3 events in 3 counties and zones

Severe thunderstorms across the south-central and northeast Texas panhandle during the evening hours produced high winds and large hail. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the south-central and northeast Texas panhandle during the evening hours produced high winds and large hail. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 16, 1:45 PM CST, 3 hours 42 minutes earlier.

Area forecast discussion, Jun 16, 1:45 PM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
245 PM CDT THU JUN 16 2005

.DISCUSSION...
FOR TONIGHT...ANOTHER UPPER LEVEL SHORTWAVE TROF EXPECTED TO RACE
ESEWD ACROSS SRN HIGH PLAINS. THIS FEATURE...COUPLED WITH SUFFICIENT
MOISTURE AND INSTABILITY WILL LEAD TO THREAT OF TSTMS...GIVEN THAT
THE MID LVL WARM LAYER WILL BE OVERCOME. 18Z AMA SOUNDING STILL
SUGGESTED LOWER TO MIDDLE 90S TO BREAK THRU CAP. SHOULD THIS OCCUR...
CAPE VALUES WELL OVER 3000 J/KG MAY W0ULD BE REALIZED. TSTMS ARE
DVLPG OVER MOUNTAINS OF NM AND CO IN ADVANCE OF APCHG SHORTWAVE.
SYNOPTIC SITUATION FAVORABLE FOR SVR TSTMS SHOULD THE ABV SCENARIO
UNFOLD. WILL HOLD ON TO CHC POPS ALL ZNS TNGT AND RETAIN SVR
WORDING. HIGHEST POPS NERN ZNS.

FROM FRIDAY THRU NEXT THURSDAY...THE MAIN THEME OF THE FCST PCKG
WILL BE A BUILDING CNTRL US UPPER LVL RIDGE AND CORRESPONDING WARM
THICKNESSES AND INCREASE IN HEIGHTS. AS THIS OCCURS...MID LVL
CAPPING INVERSION WILL ALSO STRENGTHEN...AND SHOULD PRETTY WELL
SQUELCH TSTM DVLPMT...ESPECIALLY STARTING THIS WEEKEND AND
CONTINUING INTO MUCH OF NEXT WEEK IF PROGS ARE ANY INDICATION. WILL
MAINTAIN A DRY PCKG AFTER TNGT ALONG WITH TEMPS WARMING TO ABV
NORMAL VALUES FOR MOST OF THE 7 DAY PERIOD. PREVIOUS PCKG HAS THESE
ELEMENTS AND TRENDS COVERED AND HAVE RETAINED ITS INTEGRITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  91  66  95 /  30   0   0   0
BEAVER OK                  62  85  61  91 /  40   0   0   0
BOISE CITY OK              58  87  58  92 /  30   0   0   0
BORGER TX                  64  88  66  94 /  30   0   0   0
BOYS RANCH TX              63  90  66  95 /  30   0   0   0
CANYON TX                  66  92  67  96 /  30   0   0   0
CLARENDON TX               67  91  68  97 /  30   0   0   0
DALHART TX                 60  88  62  94 /  30   0   0   0
GUYMON OK                  61  86  60  91 /  40   0   0   0
HEREFORD TX                66  91  66  99 /  30   0   0   0
LIPSCOMB TX                64  86  63  92 /  40   0   0   0
PAMPA TX                   64  88  66  94 /  30   0   0   0
SHAMROCK TX                66  91  67  97 /  30   0   0   0
WELLINGTON TX              68  92  69  98 /  30   0   0   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

ANDRADE
Hazardous weather outlook, Jun 16, 3:13 PM CST, 2 hours 14 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
413 PM CDT THU JUN 16 2005

OKZ001>003-TXZ001>020-171100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
413 PM CDT THU JUN 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A TORNADO WATCH IS IN EFFECT THIS AFTERNOON AND EVENING FOR THE
CENTRAL AND EASTERN OKLAHOMA PANHANDLE. OTHERWISE...THERE IS A
MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT ALONG AND EAST
OF AN ELKHART KANSAS TO DUMAS TO BRICE LINE. WITH A SLIGHT RISK OF
SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF THE OKLAHOMA AND TEXAS
PANHANDLES. THE COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE
ATMOSPHERE...AND AN APPROACHING UPPER LEVEL LOW PRESSURE SYSTEM WILL
LEAD TO SCATTERED SHOWERS AND THUNDERSTORMS THROUGH TONIGHT ACROSS
THE PANHANDLES. A FEW OF THE STORMS MAY BECOME SEVERE...WITH VERY
LARGE HAIL...AND DAMAGING WINDS AS THE PRIMARY THREATS...AND A THREAT
FOR TORNADOES IN THE CENTRAL AND EASTERN OKLAHOMA PANHANDLE. IN
ADDITION...BRIEF HEAVY RAINS MAY ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
THROUGH FRIDAY NIGHT ACROSS THE EASTERN OKLAHOMA AND TEXAS
PANHANDLES. THUNDERSTORMS WILL BE POSSIBLE ACROSS THE PANHANDLES
DURING THE AFTERNOON...EVENING...AND NIGHTTIME HOURS ON FRIDAY. A
FEW OF THE STORMS THAT DEVELOP MAY BECOME SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS EXPECTED TO BE THE PRIMARY THREATS. IN ADDITION...
LOCALLY HEAVY RAINS MAY ACCOMPANY THE STRONGEST STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS ALL OF THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD MONITOR THE LATEST FORECASTS AND
BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING...AND
AGAIN ON FRIDAY AFTERNOON AND EVENING IF NECESSARY.

BROST

In the hours before

Special weather statement, Jun 16, 3:47 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
447 PM CDT THU JUN 16 2005

OKZ003-162215-
BEAVER OK-
447 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEASTERN BEAVER COUNTY AT
447 PM CDT...MOVING NORTHEAST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 4:23 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
523 PM CDT THU JUN 16 2005

TXZ011-016-162330-
DEAF SMITH TX-OLDHAM TX-
523 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN DEAF SMITH AND OLDHAM COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF HEREFORD AT 523 PM
CDT...MOVING NORTHEAST AT 15 MPH.

ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR GLENRIO...MOVING NORTHEAST
AT 20 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 4:46 PM CST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
546 PM CDT THU JUN 16 2005

TXZ016-017-162345-
DEAF SMITH TX-RANDALL TX-
546 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORMS IN DEAF SMITH AND SOUTHWEST RANDALL COUNTIES...

A STRONG THUNDERSTORM WAS LOCATED NEAR BUFFALO LAKE AT 546 PM CDT...
MOVING EAST AT 10 MPH. THIS STORM MAY AFFECT CANYON EARLY THIS EVENING.

ANOTHER STORM WAS LOCATED NEAR HEREFORD.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY
Special weather statement, Jun 16, 5:15 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT THU JUN 16 2005

OKZ003-170015-
BEAVER OK-
615 PM CDT THU JUN 16 2005

...STRONG THUNDERSTORM IN BEAVER COUNTY...

A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHEAST OF KNOWLES AT
615 PM CDT...MOVING SOUTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

SLATTERY

The radar

The Amarillo radar (KAMA), 55 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randall

When
June 16, 5:27 PM CST
Where
Randall County, Buffalo Lake
Measured
0.88 in hail
Reported by
BROADCAST MEDIA
Coordinates
34.867, -102.117

Hail, Armstrong

When
June 16, 6:31 PM CST
Where
Armstrong County, 2 mi NW of Goodnight
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.050, -101.233

Thunderstorm Wind, Lipscomb

When
June 16, 8:10 PM CST
Where
Lipscomb County, Follett
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.433, -100.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459147, 5459148, 5459149.